Lightning, York
- When
- August 1, 11:30 PM EST
- Where
- York County, York Vlg
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
Lightning struck the York Water District's Filtration Plant and damaged the plant's central processing computers and also equipment on several nearby homes. Total damage was estimated to be about $10,000.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning struck the York Water District's Filtration Plant and damaged the plant's central processing computers and also equipment on several nearby homes. Total damage was estimated to be about $10,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 1, 8:36 PM EST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 936 PM EDT MON AUG 1 2005 .UPDATE... SEVERE THUNDERSTORMS THAT AFFECTED PORTIONS OF SOUTHERN AND CENTRAL NEW HAMPSHIRE AND SOUTHWEST MAINE HAVE DECREASED IN INTENSITY. WILL CONTINUE TO MENTION THUNDERSTORMS SHOWERS AND THUNDERSTORMS UNTIL MIDNIGHT...AFTER THAT CHANCES WILL DECREASE. PREVIOUS ZONES LOOK GOOD. NO CHANGES ANTICIPATED. && .SHORT TERM (TONIGHT THROUGH TUESDAY)... WEAK TROUGH MOVES ACROSS THE AREA TONIGHT AND GRADUALLY DISSIPATES. SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE TROUGH THIS AFTERNOON AND EVENING...THEN PRECIP SHOULD END WITH PATCHY FOG DEVELOPING OVERNIGHT. ANY FOG WILL BURN OFF TUE MORNING AND SKIES WILL BECOME PARTLY SUNNY ACROSS AREA BEFORE CLOUDS START TO INCREASE FROM THE NORTH AHEAD OF APPROACHING FRONT DURING TUESDAY AFTERNOON. THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN MTNS LATE IN THE DAY AS THE FRONT APPROACHES. && .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)... LOW PRESSURE OVER NEW BRUNSWICK WILL BRING A WEAK SECONDARY COLD FRONT THROUGH THE REGION TUE NIGHT BRINGING JUST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE RETURNS ON WED AND KEEPS THINGS DRY THROUGH THU. ANOTHER COLD FRONT WILL MOVE EAST ACROSS THE REGION ON FRI. HIGH PRESSURE THEN RETURNS TO KEEP THINGS NICE THROUGH MON. MAINLY MILD TEMPERATURES THROUGH THE PERIOD BUT WARMING A BIT AHEAD OF THE COLD FRONT ON FRI. && .AVIATION...MOSTLY VFR CONDITIONS THIS EVENING WITH MVFR TO IFR CONDITIONS SCATTERED SHOWERS AND THUNDERSTORMS. MVFR CONDITIONS IN LOCATIONS FAVORED BY FOG TONIGHT WITH LOCAL IFR CONDITIONS POSSIBLE. VFR CONDITIONS EXPECTED AGAIN TUESDAY AFTER ANY FOG BURNS OFF. && .MARINE... WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA FOR THE FORECAST PERIOD. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 334 AM EDT MON AUG 1 2005 ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-020733- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA OUT 25 NM- INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH... BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD... BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT... COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY... DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON... FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN... KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN... LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH... MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD... OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH... RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD... SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE... TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE 334 AM EDT MON AUG 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE .DAY ONE...TODAY AND TONIGHT AN APPROACHING COLD FRONT WILL TRIGGER A FEW SHOWERS AND THUNDERSTORMS LATER TODAY AND TONIGHT. SOME THUNDERSTORMS COULD CONTAIN STRONG DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH FOUR... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAY FIVE... A STRONG COLD FRONT WILL CROSS THE REGION ON FRIDAY ACCOMPANIED BY SCATTERED SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS COULD CONTAIN GUSTY WINDS AND HAIL. .DAYS SIX THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 635 PM EDT MON AUG 1 2005 NHZ003-012330- NORTHERN GRAFTON NH- INCLUDING THE CITIES OF...BETHLEHEM...LINCOLN... LITTLETON AND WOODSVILLE 635 PM EDT MON AUG 1 2005 A STRONG THUNDERSTORM ENTERING NORTHERN GRAFTON COUNTY WILL EFFECT MONROE...LISBON...AND NEARBY LOCATIONS AROUND 700 PM. THE STORM WILL THEN MOVE SOUTHEAST THROUGH RURAL GRAFTON COUNTY THROUGH 730 PM. THIS STORM CONTAINS PEA-SIZED HAIL AND WIND GUSTS TO 45 MPH. THOSE IN THE PATH OF THE STORM SHOULD SEEK SHELTER. APFFEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 906 PM EDT MON AUG 1 2005 NHZ007-008-020206- MERRIMACK NH-SULLIVAN NH- INCLUDING THE CITIES OF...CLAREMONT...CONCORD...FRANKLIN... HENNIKER...LACONIA AND NEW LONDON 906 PM EDT MON AUG 1 2005 STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHWESTERN NEW HAMPSHIRE THROUGH 1000 PM. STRONGER STORMS MAY CONTAIN WIND GUSTS TO 50 MPH...AND PEA-SIZED HAIL. SEEK SHELTER IF THREATENING WEATHER APPROACHES. APFFEL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
929 PM EDT MON AUG 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 5 SW SANFORD 43.39N 70.85W
08/01/2005 YORK ME TRAINED SPOTTER
TREES DOWN REPORTED BY SPOTTER. CMP REPORTS 50+ POWER
OUTAGE INCIDENTS IN LEBANON AREA.
0545 PM TSTM WND DMG 13 N SPRINGVALE 43.65N 70.85W
08/01/2005 YORK ME AMATEUR RADIO
TREES DOWN IN SHAPLEIGH AND NEWFIELD. 11 POWER OUTAGE
INCIDENTS REPORTED BY CENTRAL MAINE POWER.
0720 PM HAIL 17 N PLYMOUTH 43.98N 71.68W
08/01/2005 0.88 INCH GRAFTON NH TRAINED SPOTTER
0730 PM TSTM WND DMG 17 N PLYMOUTH 43.98N 71.68W
08/01/2005 GRAFTON NH LAW ENFORCEMENT
SEVERAL TREES DOWN. ALSO, NICKEL SIZED HAIL.
0825 PM TSTM WND DMG 8 NE MEREDITH 43.75N 71.40W
08/01/2005 CARROLL NH LAW ENFORCEMENT
TREES DOWN
&&
KASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 938 PM EDT MON AUG 1 2005 MEZ018-023-020230- COASTAL YORK ME-INTERIOR YORK ME- INCLUDING THE CITIES OF...ALFRED...BIDDEFORD...KITTERY AND SANFORD 938 PM EDT MON AUG 1 2005 A STRONG THUNDERSTORM WILL MOVE INTO FAR SOUTHERN MAINE THROUGH 1030 PM. THE STORM WILL MOVE FROM NEAR ROCHESTER TO NORTH AND SOUTH BERWICK AROUND 1000 PM...AND TO THE COASTLINE BY 1030. THIS STORM MAY PRODUCE PEA-SIZED HAIL...AND WIND GUSTS TO 45 MPH. SEEK SHELTER IF THREATENING WEATHER APPROACHES. APFFEL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1009 PM EDT MON AUG 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG 9 NE MEREDITH 43.76N 71.39W
08/01/2005 CARROLL NH LAW ENFORCEMENT
EXTENSIVE TREES DOWN MOULTONBORO AND NORTHERN LAKE
WINNIPESAUKEE.
&&
KASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1043 PM EDT MON AUG 1 2005 NHZ013-020330- INTERIOR ROCKINGHAM NH- INCLUDING THE CITIES OF...DERRY...EXETER...NORTHWOOD AND SALEM 1043 PM EDT MON AUG 1 2005 A STRONG THUNDERSTORM WILL MOVE ACROSS FAR SOUTHERN NEW HAMPSHIRE. THE STORM WILL EFFECT DERRY AROUND 1100 PM...AND WINDHAM AROUND 1110 PM. THIS STORM CONTAINS WIND GUSTS TO 45 MPH...AND PEA-SIZED HAIL. SEEK SHELTER IF THREATENING WEATHER APPROACHES. APFFEL
The Portland,ME radar (KGYX), 61 km away, was scanning. The volume nearest the first event began at 04:29 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469479.